Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 39, NWS Salt Lake City, UT

July 27, 2006Iron County, Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 27, 2006, 3:13 PM MDT for Iron County, Washington County, Utah. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2006, 3:13 PM MDT (21:13 UTC)
Expired
Jul 27, 2006, 3:35 PM MDT
In force
22 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Iron County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 95 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2006-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2006-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
760 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
2464 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 272114
SVRSLC
UTC021-053-272145-
/O.NEW.KSLC.SV.W.0039.060727T2113Z-060727T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
313 PM MDT THU JUL 27 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WASHINGTON COUNTY IN UTAH...
  SOUTHWESTERN IRON COUNTY IN UTAH...

* UNTIL 345 PM MDT.

* AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES NORTHEAST OF BEAVER DAM...AND WAS NEARLY
  STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEAVER DAM AROUND 345 PM MDT.

LAT...LON 3760 11377 3775 11404 3758 11413 3741 11402

$$
1 follow-up statement
000 
WWUS55 KSLC 272135
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 PM MDT THU JUL 27 2006

UTC021-053-272145-
/O.CAN.KSLC.SV.W.0039.000000T0000Z-060727T2145Z/
IRON UT-WASHINGTON UT-
335 PM MDT THU JUL 27 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON AND
SOUTHWESTERN IRON COUNTIES IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3760 11377 3775 11404 3758 11413 3741 11402

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 10:00 AM MDT, 5 hours 13 minutes earlier.

Area forecast discussion, Jul 27, 10:00 AM MDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 AM MDT THU JUL 27 2006

.SYNOPSIS...HIGH PRESSURE STRENGTHENING TO OUR WEST WILL BRING A
DRIER NORTHWEST FLOW TO THE AREA TODAY. MOISTURE WILL INCREASE
AGAIN OVER THE WEEKEND AS THE RIDGE SLIDES EAST AND A SOUTHWEST FLOW
DEVELOPS.

&&

.DISCUSSION...DRY AND STABLE NORTHERLY FLOW ALOFT PENETRATING WELL
INTO CENTRAL AND SOUTHERN UTAH THIS MORNING. THE ONLY AREA THAT
ISOLATED THUNDERSTORMS HAVE A CHANCE OF DEVELOPING IS ACROSS
SOUTHWEST MOUNTAINS AS MOISTURE STILL AVAILABLE. SATELLITE SOUNDINGS
SHOW ABOUT 1.00 INCH OF PW THERE ALONG WITH SURFACE DEW POINTS
REMAINING IN THE 50S WITH A COUPLE OF PLACES IN THE LOWER 60S. SO
CURRENT FORECAST OF ISOLATED THUNDERSTORMS THIS AFTERNOON LOOKING
GOOD.

TEMPERATURES ARE EXPECTED TO BE SIMILAR TO YESTERDAY OR EVEN A
COUPLE OF DEGREES COOLER THAN YESTERDAY IN THE NORTH DUE TO THE
SLIGHTLY HIGHER SURFACE PRESSURES AND NORTHERLY FLOW.  THIS HANDLED
WELL IN CURRENT FORECAST.

&&

.FIRE WEATHER...DEWPOINT TEMPERATURES STILL REMAIN IN THE UPPER 40S
TO LOWER 50S OVER MOST OF NORTHERN UTAH AND SHOULD CRASH ONCE THE
AREA MIXES OUT TODAY AS DRIER AIRMASS PUSHES IN FROM THE NORTH. ANY
CONVECTIVE STORMS SHOULD BE LIMITED TO THE SOUTHERN MOUNTAINS AND
SOUTHWEST UTAH TODAY. THE MAIN AREA OF CONCERN IS POSSIBLE DRY
THUNDERSTORMS DEVELOPING ALONG THE UTAH-NEVADA BORDER ON FRIDAY
AFTERNOON AND EVENING. MID-LEVEL MOISTURE APPEARS TO BE MOVING OUT
AHEAD OF THE LOW LEVEL MOISTURE OVER SOUTHWEST UTAH. THE ONLY
HINDRANCE IS AMOUNT OF INSTABILITY. MORE DATA WILL BE REVIEWED AS IT
COMES AVAILABLE. A MORE MOIST AIRMASS IS EXPECTED FOR THE WEEKEND AS
MOISTURE SPREADS OVER THE ENTIRE AREA BY SUNDAY. A COLD FRONT SHOULD
MOVE INTO THE AREA FROM THE NORTHWEST ON MONDAY ENHANCING CONVECTION
ALONG THE BOUNDARY.

&&

.AVIATION...NORTHERLY FLOW ALOFT WILL ENHANCE THE LAKE BREEZE TODAY
WHICH IS NOW EXPECTED TO SET IN BY ABOUT 17Z. NO THREAT OF
THUNDERSTORMS OR OUTFLOWS TODAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...STRUTHWOLF
AVIATION...STRUTHWOLF
FIRE WEATHER...HALL

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 2:13 PM MDTSevere Thunderstorm WarningSLCKane30 min

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.